Texas, 2013

Damaging Winds in Texas, July 4, 2013

July 4, 2013 · NWS LUB · 2 events in 2 counties and zones

Shortly after midnight, scattered thunderstorms pushed south out of the western half of the Texas Panhandle. Although the airmass ahead of these storms was seasonably cool and dry with dewpoints only in the 40s, a strong low-level jet fed moisture and instability northward and allowed some of these storms to intensify and expand in coverage over the South Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Shortly after midnight, scattered thunderstorms pushed south out of the western half of the Texas Panhandle. Although the airmass ahead of these storms was seasonably cool and dry with dewpoints only in the 40s, a strong low-level jet fed moisture and instability northward and allowed some of these storms to intensify and expand in coverage over the South Plains. A few marginally severe wind gusts were measured by mesonet stations in Parmer and Hockley Counties. The storms did bring some beneficial rains of 1/4 to 1/2 inch to parts of the South Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 3, 10:46 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 3, 10:46 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 PM CDT WED JUL 3 2013

.AVIATION...
OUTSIDE OF VERY BRIEF VIS REDUCTIONS FROM HEAVIER PRECIP IN ANY
TSRA...VFR CONDITIONS TO PREVAIL. SCATTERED TSRA ALREADY NOTED IN
THE WESTERN AND SOUTHEAST TX PANHANDLE WILL LIKELY IMPACT BOTH
LBB AND CDS AT SOME POINT THROUGH THE EARLY MORNING UNDERNEATH AN
UNSETTLED NORTHERLY FLOW ALOFT.

CURRENT TSRA EAST OF CDS WILL CONTINUE EASING EASTWARD...HOWEVER
MORE ROBUST DEVELOPMENT FARTHER NORTHWEST SHOULD EXPAND IN
COVERAGE IN THE COMING HOURS. PRESENT INDICATIONS FAVOR TSRA ON
SITE AT LBB AND CDS ANYTIME FROM 09Z-14Z...PERHAPS LINGERING EVEN
LONGER AS STORMS WILL TEND TO MOVE REPEATEDLY OVER THE SAME AREA.

CONFIDENCE IS HIGH TSRA WILL DIMINISH BY LATE MORNING AT WHICH
POINT BREEZY SOUTHERLY WINDS OF 15-20 KNOTS WITH HIGHER GUSTS WILL
EMERGE UNDER SCATTERED MID/HIGH CLOUDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  88  61  94  65 /  40  20  20  10  20
TULIA         59  89  61  94  66 /  50  30  10  10  20
PLAINVIEW     62  89  63  94  66 /  50  30  10  10  20
LEVELLAND     61  90  63  96  67 /  30  20  10  10  20
LUBBOCK       65  90  64  96  67 /  40  30  10  10  20
DENVER CITY   61  90  65  96  68 /  20  20  20  10  20
BROWNFIELD    61  90  64  95  67 /  30  20  10  10  20
CHILDRESS     64  93  66  96  69 /  40  30  10  10  10
SPUR          62  91  66  94  69 /  40  40  10  10  20
ASPERMONT     60  95  67  96  71 /  20  30  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93
Hazardous weather outlook, Jul 3, 3:08 AM CST, 22 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
408 AM CDT WED JUL 3 2013

TXZ021>044-040915-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
408 AM CDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The Cannon AFB radar (KFDX), 84 km away, was scanning. The volume nearest the first event began at 07:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
July 4, 1:40 AM CST
Where
Parmer County, 1.33 mi WNW of Friona Benger Arpk
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.660, -102.700

Measured by a Texas Tech University West Texas Mesonet station near Friona.

Thunderstorm Wind, Hockley

When
July 4, 2:35 AM CST
Where
Hockley County, 6.38 mi WSW of Roundup
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -102.200

Measured by a Texas Tech University West Texas Mesonet station near Anton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450759, 450760.